Virginia, 2007Hail and Damaging Winds in Virginia, May 27, 2007
May 27, 2007 · NWS LWX · 13 events in 12 counties and zones
A weak frontal boundary remained draped across the Mid Atlantic for several days at the end of May. Scattered showers and thunderstorms developed in a warm and unstable airmass on May 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak frontal boundary remained draped across the Mid Atlantic for several days at the end of May. Scattered showers and thunderstorms developed in a warm and unstable airmass on May 27th. Some of these storms became severe, producing damaging winds and large hail across northern and central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 27, 1:42 PM EST, 8 minutes earlier.
Area forecast discussion, May 27, 1:42 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
242 PM EDT SUN MAY 27 2007
.SYNOPSIS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN THE AFTERNOON AND EARLY EVENING THROUGH MONDAY IN
ASSOCIATION WITH A COLD FRONT MOVING FROM NORTH TO SOUTH ON
MONDAY. HIGH PRESSURE WILL REGAIN CONTROL OF THE MID ATLANTIC
THROUGH THE END OF THE WORK WEEK. A COLD FRONT IS EXPECTED TO
AFFECT THE REGION DURING THE WEEKEND.
&&
.NEAR TERM /UNTIL 10 PM THIS EVENING/...
SURFACE ANALYSIS FROM 17Z SHOWS LOW PRESSURE OVER THE NORTHERN
GREAT LAKES...WITH A FRONTAL BOUNDARY EXTENDING SOUTHEAST ACROSS
NEW YORK AND PENNSYLVANIA. OBSERVATIONS SHOW TEMPERATURES IN THE
80S AND DEW POINTS NEAR 60 IN THE FAR WEST AND AROUND 70 ALONG THE
BAY. REGIONAL RADAR SHOWS STORMS POPPING UP OVER THE SHENANDOAH
VALLEY WEST INTO WEST VIRGINIA...MOVING SLOWLY NORTHEAST.
WARM...MOIST...UNSTABLE AIR RESIDES OVER THE SHENANDOAH VALLEY NORTH
AND EAST INTO BALTIMORE. CURRENT CONVECTION WILL CONTINUE TO MOVE
NORTH...WHILE MORE STORMS ARE EXPECTED TO DEVELOP ALONG A LINE FROM
HARRISONBURG TO WASHINGTON DC TO BALTIMORE. THIS IS IN AGREEMENT
WITH CURRENT THE HIGHEST DEW POINTS AS WELL AS THE LOCALLY RUN 15Z
WRF-ARW. PRIMARY THREAT WOULD BE PULSE SEVERE/NEAR SEVERE STORMS
PRODUCING DAMAGING WINDS AND MARGINALLY SEVERE HAIL. MOST STRONG
CONVECTION SHOULD BE OVER WITH THE LOSS OF DAYTIME HEATING...BETWEEN
8 AND 10 PM.
&&
.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM MONDAY/...
THE COLD FRONT WILL ENTER THE NORTHERN FORECAST AREA EARLY MONDAY
MORNING...WIND SHIFTS FROM THE WEST AND NORTHWEST BY 12Z AT
MARTINSBURG...AND BE ACROSS THE SOUTHERN FORECAST AREA BY 18Z...WIND
SHIFT AT CHARLOTTESVILLE AROUND 16Z. THE MODELS ARE UNFORTUNATELY IN
LESS AGREEMENT WITH THE FRONT BY MORNING. THE GFS BRINGS IT THROUGH
PRETTY DRY WHILE THE NAM SHOWS QPF ACROSS THE NORTHERN HALF OF THE
FORECAST AREA BY 12Z. LOCALLY RUN WRF-ARW IS IN CLOSER AGREEMENT TO
THE NAM. HAVE INCLUDED ISOLATED POPS OVERNIGHT AND INTO MORNING FOR
THE NORTH. ONCE THE FRONT MAKES IT FURTHER SOUTH...THE FOCUS OF ANY
CONVECTION WILL SHIFT ACCORDINGLY. HOWEVER...GIVEN ANY LINGERING
BOUNDARIES FROM MORNING ACTIVITY AND DIFFERENCES IN TIMING AMONGST
THE MODELS...HAVE A BLANKET SCATTERED POP FOR THE ENTIRE FORECAST
AREA FOR THE AFTERNOON.
TEMPERATURES OVERNIGHT WILL BE RELATIVELY WARM..ESPECIALLY GIVEN
HIGHER DEW POINTS TODAY. TEMPERATURES WILL BE SLIGHTLY COOLER
TOMORROW WITH THE COLD FRONT. MOS GUIDANCE WAS CLUSTERED...SO TOOK A
BLEND FOR OVERNIGHT LOWS AND DAYTIME HIGHS.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
GENERALLY WEAK FLOW...RIDGING AND DIURNALLY DRIVEN CONVECTIVE
DEVELOPMENT IN THE FAVORED AREAS EXPECTED TO CONTINUE INTO MID WEEK
WITH ONLY VERY LOW POPS MAINTAINED.
NEXT SYS OF MORE SIGNIFICANCE XPCTD LATE IN THE WEEK AS SHORTWAVE
TROF ROTATES THROUGH THE MID ATLC BRINGING A COLD FRONT WITH IT LATE
FRIDAY. NEXT COLD FRONT WILL BE INTERESTING TO WATCH AS PLENTY OF
DEEP MOISTURE WILL MOVE NORTH IN ADVANCE OF IT. MODEL INDICATIONS IN
THE MEDIUM RANGE STILL SUGGESTING MORE TROFFING OVER THE EASTERN
CONUS DEVELOPING NEXT WEEKEND AS STRONG RIDGE BUILDS OVER THE
INTERMOUNTAIN REGION OF THE WEST.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH AROUND 00Z.
DUE TO SCATTERED COVERAGE...WILL CONTINUE MENTION OF VCTS AND CB
IN CLOUD GROUP. AS STORMS BECOME BETTER ORGANIZED...WILL AMEND
ACCORDINGLY WITH MORE SPECIFICS.
SLIGHT CHANCE FOR SHOWERS AT KMRB OVERNIGHT AS THE COLD FRONT NEARS
THE MASON DIXON LINE. NOT CONFIDENT ENOUGH TO INCLUDE A MENTION IN
THE TAF AT THIS POINT. THE COLD FRONT WILL PROGRESS SOUTH TOMORROW
MORNING...ARRIVING AT KCHO BETWEEN 16 AND 20Z. HAVE TIMED NORTHWEST
WIND SHIFT AS 12Z AT KMRB...AND BE AT KCHO AROUND 16Z. ISOLATED
TO SCATTERED THUNDERSTORMS EXPECTED TOMORROW AFTERNOON...ESPECIALLY
CLOSER TO THE FRONT.
THROUGH THE END OF THE WEEK...ISOLATED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE DURING THE AFTERNOON HOURS.
&&
.MARINE...
SOUTHERLY FLOW INCREASES LATER THIS EVENING. MOS GUIDANCE FOR
WINDS IS LOWER THAN PREVIOUS RUNS...SO WILL CAP WINDS OVER THE
SOUTHERN BAY AT 15 KNOTS. TIDES RUNNING CLOSE TO PREDICTED.
WINDS WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THE
END OF THE WORK WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...SAR
NEAR TERM...SAR
SHORT TERM...SAR
LONG TERM...DRM
AVIATION...SAR
MARINE...SAR
Hazardous weather outlook, May 27, 12:00 PM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
100 PM EDT SUN MAY 27 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
100 PM EDT SUN MAY 27 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS THE REGION. THE ATMOSPHERE IS VERY MOIST AND UNSTABLE ACROSS
MUCH OF THE REGION. A FEW SEVERE THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON MAINLY BETWEEN 4 AND 8 PM. THE AREA MOST LIKELY TO SEE
SEVERE WEATHER TODAY IS ALONG AND SOUTH OF A LINE FROM BALTIMORE MD
TO HARRISONBURG VIRGINIA. THE PRIMARY RISK FROM ANY SEVERE
THUNDERSTORMS THIS AFTERNOON WILL BE DAMAGING WINDS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE FROM THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE
OVER THE REGION IN THE AFTERNOON AND EARLY EVENING EACH DAY
THROUGH THE MIDDLE OF NEXT WEEK. THE BEST CHANCE FOR SEVERE WEATHER
IS EXPECTED ON MONDAY ACROSS THE SHENANDOAH VALLEY AND CENTRAL
VIRGINIA AS A COLD FRONT MOVES THROUGH THE REGION...WITH LESS OF A
CHANCE TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.
MANNING
In the hours before
Special weather statement, May 27, 12:16 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
116 PM EDT SUN MAY 27 2007
DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ021-025>027-029-030-
036>042-050>057-WVZ054-272315-
DISTRICT OF COLUMBIA-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-AUGUSTA-
ROCKINGHAM-SHENANDOAH-PAGE-WARREN-NELSON-ALBEMARLE-GREENE-MADISON-
RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE-CULPEPER-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-PENDLETON-
INCLUDING THE CITIES OF...WASHINGTON...FREDERICK...WESTMINSTER...
GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...WALDORF...
ST MARYS CITY...STAUNTON...WAYNESBORO...HARRISONBURG...
FRONT ROYAL...CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS...
MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG
116 PM EDT SUN MAY 27 2007
...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS
EVENING...
WARM AND HUMID AIR REMAINS IN PLACE OVER THE REGION THIS
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON IN THE HEAT OF THE AFTERNOON. THE AIRMASS
IS VERY UNSTABLE TODAY...AND A FEW SEVERE THUNDERSTORMS ARE
POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING.
A BROKEN LINE OF THUNDERSTORMS IS EXPECTED TO FOCUS IN THE AREA
ROUGHLY FROM BALTIMORE MD TO HARRISONBURG VA MOVING VERY
SLOWLY TO THE EAST. ANY SEVERE THUNDERSTORMS ARE EXPECTED TO OCCUR
GENERALLY BETWEEN 4 PM AND 7 PM. THE PRIMARY RISK FROM THE
STRONGEST STORMS WOULD BE DAMAGING WINDS. DANGEROUS LIGHTNING WILL
OCCUR WITH ANY THUNDERSTORMS TODAY.
THOSE ENGAGING IN OUTDOOR ACTIVITIES TODAY ARE ENCOURAGED TO
LISTEN TO NOAA WEATHER RADIO AND KEEP AN EYE ON THE SKY. MAKE SURE
YOUR OUTDOOR PLANS TODAY INCLUDE A PLAN TO SEEK SHELTER IF
THREATENING WEATHER APPROACHES.
MANNING
Special weather statement, May 27, 1:18 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
218 PM EDT SUN MAY 27 2007
VAZ037-271845-
ALBEMARLE VA-
218 PM EDT SUN MAY 27 2007
...STRONG THUNDERSTORMS TO AFFECT ALBEMARLE COUNTY...
AT 218 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF NORTH GARDEN...MOVING EAST AT 10 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
THE COMMUNITIES OF CHARLOTTESVILLE...OVERTON AND NEWCOMB HALL WILL
BE AFFECTED BY THIS STORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
MANNING
Thunderstorm Wind, Charlottesville (C)
- When
- May 27, 1:50 PM EST
- Where
- Charlottesville (C) County, Charlottesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.030, -78.500
Emergency Management reported trees down on power lines and power lines downed in the City of Charlottesville.
Thunderstorm Wind, Rockingham
- When
- May 27, 2:15 PM EST
- Where
- Rockingham County, 2 mi NW of Broadway
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 38.640, -78.826
A tree was downed on Route 259 northwest of Broadway, VA.
Thunderstorm Wind, Shenandoah
- When
- May 27, 2:47 PM EST
- Where
- Shenandoah County, 1 mi W of Mt Jackson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 38.750, -78.668
A tree was downed on Mount Jackson Road between South Middle Road and Tisinger Road west of Mount Jackson, VA.
Thunderstorm Wind, Page
- When
- May 27, 3:26 PM EST
- Where
- Page County, Pine Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 38.530, -78.480
Emergency Management reported several trees down in Pine Grove, VA.
Hail, Page
- When
- May 27, 3:39 PM EST
- Where
- Page County, Pine Grove
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 38.530, -78.480
Penny size hail was reported in Pine Grove, VA.
Thunderstorm Wind, Rappahannock
- When
- May 27, 3:45 PM EST
- Where
- Rappahannock County, Woodville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 38.600, -78.180
A tree was downed at Route 620 and Five Forks Road in Woodville, VA.
Thunderstorm Wind, Warren
- When
- May 27, 3:52 PM EST
- Where
- Warren County, Front Royal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.920, -78.180
Law Enforcement reported a large limb on a transformer, downing power lines in Front Royal, VA.
Hail, Fauquier
- When
- May 27, 4:10 PM EST
- Where
- Fauquier County, Warrenton
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.720, -77.780
A Trained Spotter reported nickel size hail in Warrenton, VA.
Hail, Clarke
- When
- May 27, 4:24 PM EST
- Where
- Clarke County, Berryville
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.150, -77.970
An NWS Employee reported penny size hail in Berryville, VA.
Thunderstorm Wind, Prince William
- When
- May 27, 4:38 PM EST
- Where
- Prince William County, Haymarket
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.820, -77.630
Emergency Management reported a tree down near James Madison Highway and Haymarket Drive.
Thunderstorm Wind, Loudoun
- When
- May 27, 5:05 PM EST
- Where
- Loudoun County, Ashburn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 39.050, -77.480
Power lines were downed in Ashburn, VA.
Thunderstorm Wind, Fairfax
- When
- May 27, 5:20 PM EST
- Where
- Fairfax County, Mc Lean to Tysons Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 38.930, -77.170
Several trees were downed between McLean and Tysons Corner.
Thunderstorm Wind, Arlington
- When
- May 27, 5:32 PM EST
- Where
- Arlington County, Arlington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.880, -77.130
Emergency Management reported trees down in Arlington, VA.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 27 to 30, 20073 deaths · 3 injured · 3 events
- Flash Flooding and Flooding in Texas, May 27 to 29, 20072 deaths · $240,000 · 27 events
- Rip Current in Alabama, May 27, 20071 death · 1 event
- Rip Current in North Carolina, May 27, 20071 death · 1 event
- Lightning Strike in Pennsylvania, May 27, 20071 injured · $250,000 · 1 event
- Damaging Wind in Texas, May 27, 2007$75,000 · 61 kt wind · 1 event
- Flood in Colorado, May 27 to 28, 2007$75,000 · 1 event
- Damaging Winds in Maryland, May 27, 2007$55,000 · 50 kt wind · 6 events
- Tornado and Hail in Nebraska, May 27, 2007$10,000 · EF1 · 2 events
- Damaging Wind in Missouri, May 27, 2007$30,000 · 61 kt wind · 1 event
- Flash Flooding and Flooding in Oklahoma, May 27, 2007$15,000 · 8 events
- Damaging Winds in New York, May 27, 2007$20,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27285, 27276, 27277, 27278, 27273, 27279, 27280, 27274, 27275, 27281, 27282, 27283, 27284.